Remote Access Electronic Research Announcements

Electronic Research Announcements

ISSN 1079-6762



Perturbation expansions for eigenvalues and eigenvectors for a rectangular membrane subject to a restorative force

Authors: Joyce R. McLaughlin and Arturo Portnoy
Journal: Electron. Res. Announc. Amer. Math. Soc. 3 (1997), 72-77
MSC (1991): Primary 35P20
Published electronically: August 19, 1997
MathSciNet review: 1461976
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Series expansions are obtained for a rich subset of eigenvalues and eigenfunctions of an operator that arises in the study of rectangular membranes: the operator is the 2-D Laplacian with restorative force term and Dirichlet boundary conditions. Expansions are extracted by considering the restorative force term as a linear perturbation of the Laplacian; errors of truncation for these expansions are estimated. The criteria defining the subset of eigenvalues and eigenfunctions that can be studied depend only on the size and linearity of the perturbation. The results are valid for almost all rectangular domains.

References [Enhancements On Off] (What's this?)

  • [MP] Joyce R. McLaughlin and Arturo Portnoy, Perturbing a rectangular membrane with a restorative force: effects on eigenvalues and eigenfunctions, to appear in Communications in Partial Differential Equations.
  • [HM] Ole H. Hald and Joyce R. McLaughlin, Inverse nodal problems: finding the potential from nodal lines, Memoirs of the American Mathematical Society, January 1996, Volume 119, Number 572. MR 97d:35240
  • [MH] Joyce R. McLaughlin and Ole H. Hald, A formula for finding a potential from nodal lines, Bulletin (new series) of the American Mathematical Society (1995), Volume 32, Number 2, pp. 241. MR 95g:35213
  • [FKT] J. Feldman, H. Knörrer and E. Trubowitz, The perturbatively stable spectrum of a periodic Schrödinger operator, Inventiones Matematicae, Vol. 100 (1990), pp. 72-77. MR 91m:35167
  • [F] L. Friedlander, On the spectrum of the periodic problem for the Schrödinger operator, Comm. P.D.E., Vol. 15 (1990), pp. 1631-1647. MR 92i:35092a
  • [KP] Yu. E. Karpeshina, Analytic perturbation theory for a periodic potential, Math. USSR Izvestiya, Vol. 34 (1990), No.1, pp. 43-64. MR 91f:47065
  • [KP2] Yu. E. Karpeshina, Geometrical background for the perturbation theory of the polyharmonic operator with periodic potentials, International Seminar on Geometrical Aspects of Quantum Theory, Topological Phases in Quantum Theory, World Scientific, 1988, pp. 251-276. MR 93c:81044
  • [K] Tosio Kato, Perturbation theory for linear operators, New York: Springer-Verlag, 2nd Ed., 1976. MR 53:11389
  • [S] Wolfgang M. Schmidt, Diophantine approximations and Diophantine equations, New York: Springer Verlag, 1991. MR 94f:11059
  • [TL] Angus E. Taylor and David C. Lay, Introduction to functional analysis, New York: Wiley, 1980. MR 81b:46001

Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (1991): 35P20

Retrieve articles in all journals with MSC (1991): 35P20

Additional Information

Joyce R. McLaughlin
Affiliation: Rensselaer Polytechnic Institute, Troy, NY 12180

Arturo Portnoy
Affiliation: Rensselaer Polytechnic Institute, Troy, NY 12180

Keywords: Perturbation expansion, eigenvalue, eigenvector, membrane, inverse nodal problem
Received by editor(s): May 16, 1997
Published electronically: August 19, 1997
Communicated by: Michael Taylor
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society